Alert archive / Maryland / Flash Flood Warnings in 2011

Flash Flood Warning 142, NWS Baltimore/Washington

September 7, 20118 counties in Maryland

NWS Baltimore/Washington issued this flash flood warning at Sep 7, 2011, 10:03 PM EDT for 8 counties in Maryland. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2011, 10:03 PM EDT (02:03 UTC)
Expired
Sep 8, 2011, 4:00 AM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Anne Arundel County, MD, Baltimore County, MD, Carroll County, MD, City of Baltimore, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 99 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 10:08 PM EDTFLASH FLOOD3 Wsw Reese, MDUS 301 AT MD 6
Sep 7, 11:30 PM EDTFLASH FLOOD2 Ne Glenn Dale, MDMULTIPLE ROADS FLOODED IN BOWIE AND PART OF THE CAPITAL BELTWAY
Sep 8, 1:00 AM EDTFLASH FLOOD1 Nne Dundalk, MDROAD CLOSED NORTH POINT ROAD AND GERMAN HILL ROAD
Sep 8, 1:00 AM EDTFLASH FLOOD1 Nnw Dundalk, MDMERITT BLVD AND RABON AVE
Sep 8, 1:00 AM EDTFLASH FLOOD1 Sw Dundalk, MDROAD CLOSED AT LIBERTY PKWY AND DUNMAN WAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WGUS51 KLWX 080203
FFWLWX
MDC003-005-013-025-027-031-033-510-080800-
/O.NEW.KLWX.FF.W.0142.110908T0203Z-110908T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1003 PM EDT WED SEP 7 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CARROLL COUNTY IN NORTH CENTRAL MARYLAND...
  HOWARD COUNTY IN CENTRAL MARYLAND...
  EASTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  NORTHWESTERN ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...
  NORTHERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
  BALTIMORE COUNTY IN NORTHERN MARYLAND...
  HARFORD COUNTY IN NORTHERN MARYLAND...
  BALTIMORE CITY IN NORTHERN MARYLAND...

* UNTIL 400 AM EDT

* AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* SOME LOCATIONS WARNED INCLUDE THE BALTIMORE METROPOLITAN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3935 7623 3937 7626 3940 7626 3930 7630
      3938 7633 3930 7631 3930 7637 3925 7640
      3925 7636 3919 7644 3926 7660 3917 7646
      3897 7674 3901 7721 3972 7702 3972 7622
      3947 7606

$$
1 follow-up statement
992 
WGUS71 KLWX 080511
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 AM EDT THU SEP 8 2011

MDC003-005-013-025-027-031-033-510-080800-
/O.CON.KLWX.FF.W.0142.000000T0000Z-110908T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARROLL MD-HOWARD MD-MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-
BALTIMORE MD-HARFORD MD-BALTIMORE CITY MD-
111 AM EDT THU SEP 8 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
BALTIMORE CITY...HARFORD...BALTIMORE...NORTHERN PRINCE GEORGES...
NORTHWESTERN ANNE ARUNDEL...EASTERN MONTGOMERY...HOWARD AND EASTERN
CARROLL COUNTIES...

AT 103 AM EDT...NUMEROUS ROADS WERE REPORTED CLOSED IN ANNE 
ARUNDEL...BALTIMORE...CARROLL...HARFORD...HOWARD...MONTGOMERY...AND 
PRINCE GEORGES COUNTY. TORRENTIAL RAINFALL CONTINUED ACROSS EASTERN 
PORTIONS OF THE BALTIMORE METROPOLITAN AREA...WITH MODERATE TO HEAVY 
RAIN ELSEWHERE IN THE WARNING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GUILFORD...FALLSTAFF...WHITE MARSH...WESTMINSTER...TOWSON...
SYKESVILLE...ROSSVILLE...ROSEDALE...REISTERSTOWN...RANDALLSTOWN...
PIKESVILLE...PERRYMAN...PERRY HALL...PARKVILLE...MANCHESTER... 
JARRETTSVILLE...HAMPSTEAD...FALLSTON...ELDERSBURG...COCKEYSVILLE...
BEL AIR AND ABERDEEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS FALLEN SINCE 10PM ACROSS 
THE AREA...WITH STORM TOTALS NOW EXCEEDING 7 INCHES IN SOME SPOTS. 
ADDITIONAL RAIN OF 1 TO 3 INCHES CAN BE EXPECTED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3935 7623 3937 7626 3940 7626 3930 7630
      3938 7633 3930 7631 3930 7637 3925 7640
      3925 7636 3919 7644 3926 7660 3917 7646
      3897 7674 3901 7721 3972 7702 3972 7622
      3947 7606

$$

SBK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 4:06 PM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Sep 7, 4:06 PM EDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT WED SEP 7 2011

.SYNOPSIS...
LOW PRESSURE WILL REMAIN OVER THE OHIO VALLEY THROUGH THE END OF
THE WEEK. THE INTERACTION OF TROPICAL MOISTURE AND LOW PRESSURE
WILL RESULT IN PERIODS OF HEAVY SHOWERS THROUGH THE END OF THE
WEEK. IMPROVING CONDITIONS ARE EXPECTED OVER THE WEEKEND AS LOW
PRESSURE WEAKENS.

&&

.NEAR TERM /THROUGH THURSDAY/...
NEARLY STACKED LOW PRESSURE WAS SPINNING OVER THE OHIO VALLEY THIS
AFTERNOON. A WARM FRONT THAT HAD BEEN PARALLELING THE CHESAPEAKE BAY
MOST OF THE DAY HAS TILTED BACK TO THE NORTHWEST TOWARD THE
INTERSTATE 95 CORRIDOR THIS AFTERNOON.

TROPICAL MOISTURE PLUME INTERACTED WITH THE WARM FRONTAL BOUNDARY
AND LED TO A HEAVY SOUTH TO NORTH AXIS OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. 12Z NAM WAS TOO FAR WEST WITH THIS AXIS...AND THE
12Z GFS PERFORMED BETTER ITS PLACEMENT. IN TERMS OF HIGH RESOLUTION
GUIDANCE...WRF-ARW HAS BEEN AND REMAINS TOO FAR WEST AND TOO LATE
WITH SHOWERS WHILE THE HRRR HAS A BETTER HANDLE. HRRR KEEPS THE
CURRENT AXIS OF HEAVY RAINFALL POTENTIAL IN PLACE THROUGH TONIGHT.
IT IMPLIES THAT THE FIRST ROUND OF SHOWERS/ISOLATED THUNDERSTORMS
THIS AFTERNOON IS FOLLOWED BY ANOTHER ROUND OF SHOWERS LATER THIS
EVENING. FORECAST REFLECTS THIS.

HAVE TRIMMED THE WESTERN PORTION OF THE FLASH FLOOD WATCH...BUT HAVE
KEPT UP THE METRO AREAS CURRENTLY EXPERIENCING FLASH FLOODING AND
CONSIDERING THE HRRR PREDICTION MORE HEAVY RAINFALL LATER THIS
EVENING.

SEVERE THREAT HAS ALSO WANED THIS AFTERNOON. STILL CANT RULE OUT AN
ISOLATED DAMAGING THUNDERSTORM NEAR THE BAY...OTHERWISE HAVE BACKED
OFF ON SEVERE THREAT.

UPPER LOW REMAINS ACROSS THE OHIO VALLEY ON THURSDAY. IF
ANYTHING...IT RETROGRADES A LITTLE. HIGH PRECIPITABLE WATER
ENVIRONMENT REMAINS OVER THE CWA...AND THERE WILL BE MORE SHOWERS.
AND IT LIKELY WONT TAKE MUCH ACROSS THE WASHINGTON-BALTIMORE METRO
AREA TO EXACERBATE FLOODING PROBLEMS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
THE SURFACE AND UPPER-LEVEL LOWS ASSOCIATED WITH LEE WILL REMAIN
VERTICALLY STACKED OVER THE OHIO VALLEY AND MIDWEST THROUGH FRIDAY.
HURRICANE KATIA WILL PASS BY WELL TO OUR EAST DURING THIS TIME. A
STATIONARY BOUNDARY WILL REMAIN OVER THE REGION DURING THIS TIME
SEPARATING WARM AND HUMID AIR TO ITS NORTH AND EAST FROM DRIER AIR
TO THE SOUTH AND WEST. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
BOUNDARY DURING THIS TIME. THE BEST CHANCE FOR PRECIPITATION WILL BE
DURING THE EVENING HOURS THURSDAY AND AGAIN FRIDAY AFTERNOON AND
EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE IN ANY THUNDERSTORMS
THAT DEVELOP...BUT IT WILL NOT BE AS WIDESPREAD AS RECENT DAYS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MODELS CONTINUE TO SHOW A PERSISTENT CLOSED UPPER LEVEL LOW OVER THE
SOUTH CENTRAL CONUS THROUGH THE WEEKEND. THIS WILL CAUSE PREVAILING
SOUTHERLY FLOW THROUGHOUT THE ATMOSPHERE ENTRAINING MOIST AIR FROM
THE GULF OF MEXICO AND ATLANTIC ACROSS THE CWA. THROUGHOUT THE
EXTENDED PERIOD...THERE ARE CHANCES FOR PRECIPITATION EACH DAY.
HOWEVER...BY SUNDAY CANADIAN SURFACE HIGH PRESSURE WILL BEGIN TO
BUILD SOUTHWARD INTO THE MID ATLANTIC. THIS ALONG WITH THE GRADUAL
ZONAL ELONGATION OF THE UPPER LEVEL LOW...WHICH WILL SHIFT FLOW
LARGELY TO THE WEST...WILL HELP TO LOWER PRECIP CHANCES FOR THE
BEGINNING OF THE WORK WEEK. GUIDANCE SHOWS THE WEAKENING STACKED LOW
MOVING OFF THE EASTERN SEABOARD BY MONDAY. MODELS ARE IN FAIR
AGREEMENT THAT A SURFACE LOW PRESSURE SYSTEM WILL TRACK ACROSS NEW
ENGLAND DURING THE BEGINNING OF THE WORK WEEK CREATING THE POTENTIAL
FOR A FRONTAL PASSAGE ACROSS THE REGION. DUE TO THIS...SHOWERS
THROUGH THE DAY WITH AFTERNOON THUNDERSTORMS WILL BE POSSIBLE.

TEMPERATURES WILL REMAIN SEASONABLE THROUGH THE LONG TERM.
DECREASING CLOUD COVER OVER THE WEEKEND WILL ALLOW DAYTIME HIGHS TO
ONCE AGAIN CLIMB INTO THE MID 80S WITH LOWS IN THE LOW TO MID 60S.
AS THE OVERALL SYNOPTIC PATTERN BEGINS TO TRANSITION...DRIER
CONTINENTAL AIR WILL PUSH INTO THE CWA HELPING TO LOWER RH VALUES.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MAIN THRUST OF HEAVY RAINFALL/LOW VSBYS ASSOCIATED WITH
THUNDERSTORMS HAS MOVED NORTH OF THE DCA/BWI HUBS. HEAVIEST AXIS SET
UP JUST EAST OF IAD. THERE WILL BE ADDITIONAL SHRA/TSRA INTO THIS
EVENING...BUT ACTIVITY MAY WIND UP BEING MORE SCATTERED. WITH
THAT...VSBYS LIKELY WILL BE PREVAILING VFR FOR THE REST OF THE
AFTERNOON AT THE HUBS. CIGS WILL ALSO LIKELY BE ABLE TO IMPROVE FROM
IFR TO MVFR FOR A TIME THIS AFTERNOON ALTHOUGH MRB/CHO WILL HAVE
MORE TROUBLE IMPROVING. HOWEVER...AT THE SITES WHERE SOME AFTERNOON
IMPROVEMENT OCCURS CIGS ARE EXPECTED TO DROP BACK DOWN TO IFR AND
POSSIBLY LIFR THIS EVENING. GUIDANCE INDICATES THAT VSBYS MAY FOLLOW
SUIT OVERNIGHT. SO WIDESPREAD IFR/LIFR CONDITIONS ARE EXPECTED AT
ALL TERMINALS TONIGHT INTO EARLY THURSDAY MORNING BEFORE CONDITIONS
IMPROVE SOME FOR THURSDAY AFTERNOON.

LOW CLOUDS AND FOG WILL REDUCE CIGS AND VSBYS THURSDAY NIGHT INTO
FRIDAY MORNING. SCATTERED TO NUMEROUS SHOWERS AND T-STORMS ARE
ALSO EXPECTED THURSDAY NIGHT THROUGH FRIDAY.

SCATTERED SHOWER AND THUNDERSTORM ACTIVITY OVER THE WEEKEND AND INTO
THE BEGINNING OF THE WORK WEEK COULD OCCASIONALLY LOWER VISIBILITIES
AT AREA TERMINALS. CEILINGS WILL BEGIN TO RISE AS DRIER AIR BECOMES
ENTRAINED ACROSS THE CWA.

&&

.MARINE...
SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM UP THE BAY FOR
SOUTH/SOUTHEAST WINDS BEING CHANNELING UP THE BAY. WINDS ARE
EXPECTED TO LESSEN THIS EVENING...ALTHOUGH ANY SHOWERS COULD LOCALLY
TRANSPORT HIGHER GUSTS.

SCATTERED TO NUMEROUS SHOWERS AND T-STORMS ARE EXPECTED THURSDAY
NIGHT THROUGH FRIDAY AS A STATIONARY BOUNDARY REMAINS NEAR THE
WATERS.

DECREASING SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED OVER THE
WEEKEND. PRIMARILY LIGHT WINDS INCREASING TO ABOUT 10KT IN THE
AFTERNOONS SHOULD LIMIT WAVES TO 2 FT OR LESS.

&&

.HYDROLOGY...
WE HAVE BEEN WAITING FOR A COUPLE DAYS NOW TO SEE WHERE THE PRIMARY
RAINBAND IS GOING TO SET UP. I THINK WE ARE STARTING TO SEE THE
ANSWER...AND IT APPEARS TO BE FARTHER EAST THAN ORIGINALLY PROJECTED
BY COMPUTER MODELS.

THIS HAD PRETTY SIGNIFICANT IMPLICATIONS ON THE RIVER FORECASTS
PRODUCED BY THE MIDDLE ATLANTIC RIVER FORECAST CENTER...WHICH ARE
NOW SHARPLY LOWER IN MANY AREAS.

ADDITIONAL RAINFALL WILL BE VERY LIMITED IN THE UPPER POTOMAC...
PERHAPS LESS THAN A QUARTER INCH. BUT TWO TO FOUR ADDITIONAL INCHES
OF RAINFALL...WITH ISOLATED HIGHER AMOUNTS...REMAINS POSSIBLE IN THE
EASTERN HALF OF THE FORECAST AREA. I STILL SEE SOME RISK OF UPSLOPE
PRECIP AS WELL...WHICH COULD ENHANCE AMOUNTS LOCALLY.

AT THIS TIME...ISSUED NO NEW FLOOD WARNINGS FOR THE RIVERS. ONLY PAW
PAW ON THE POTOMAC...AND A FEW OF THE SMALL TRIBUTARIES...HAVE
WARNINGS AT THIS TIME. SEVERAL RIVER FLOOD WATCHES REMAIN IN EFFECT.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADVISORY IS IN EFFECT FOR HIGH TIDE ON THE UPPER
TIDAL POTOMAC STARTING THIS AFTERNOON AND THEN TONIGHT FOR THE
REST OF THE AREA INTO THURSDAY MORNING. ANOMALIES OF 1 TO PERHAPS
2 FEET ARE EXPECTED. WILL NEED TO WATCH SENSITIVE LOCATIONS SUCH
AS ANNAPOLIS AND BOWLEY BAR AS SOLID COASTAL FLOOD ADVISORY
CRITERIA COULD COME CLOSE TO MODERATE THRESHOLD. HAVE KEPT WATCH
UP FOR THE SUBSEQUENT HIGH TIDE CYCLES THROUGH FRIDAY MORNING.
WITH AN EASTERLY WIND...AM WORRIED THAT WATER MAY REMAIN TRAPPED
AND ANOMALIES AT OR ABOVE CURRENT LEVELS WILL BE IN PLACE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     MORNING FOR DCZ001.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THURSDAY FOR DCZ001.
MD...COASTAL FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     MORNING FOR MDZ007-011-013-014-016>018.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ004>007-
     009>011-013-014-016>018.
     COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 10 AM EDT
     THURSDAY FOR MDZ007-011-014-016>018.
     COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THURSDAY FOR MDZ013.
VA...COASTAL FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     MORNING FOR VAZ052>055-057.
     FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ042-
     052>055-057.
     COASTAL FLOOD ADVISORY FROM 10 PM THIS EVENING TO 10 AM EDT
     THURSDAY FOR VAZ052-055-057.
     COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THURSDAY FOR VAZ053-054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
     ANZ530>534-537-538-542-543.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BJL
LONG TERM...CJL
AVIATION...BPP/BJL/CJL
MARINE...BPP/BJL/CJL
HYDROLOGY...JCE
TIDES/COASTAL FLOODING...BPP
Hazardous weather outlook, Sep 7, 7:40 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 PM EDT WED SEP 7 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
740 PM EDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH
THIS EVENING. PLEASE REFER TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR
FURTHER DETAILS.

A FLOOD WARNING IS IN EFFECT FOR THE AREA THROUGH 1115 PM FOR
CREEKS AND STREAMS. SEE FLWLWX FOR MORE DETAILS.

A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING. ISOLATED DAMAGING
WIND GUSTS AND PERHAPS EVEN AN ISOLATED TORNADO WILL BE POSSIBLE.

A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR LOCATIONS ALONG THE
UPPER TIDAL POTOMAC RIVER...INCLUDING WASHINGTON DC AND
ALEXANDRIA. A COASTAL FLOOD ADVISORY IS ALSO IN EFFECT ALONG THE
WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER
TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR HEAVY RAIN WILL PERSIST INTO THURSDAY...WITH A
CONTINUED RISK OF FLASH FLOODING.

THE COASTAL FLOOD ADVISORY FOR THE WESTERN SHORE OF THE CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER CONTINUES INTO THURSDAY MORNING...THEN
A COASTAL FLOOD WATCH REMAINS IN EFFECT THURSDAY AFTERNOON THROUGH
FRIDAY MORNING.

MINOR RIVER FLOODING IS EXPECTED ALONG THE LOWER POTOMAC RIVER
AND ITS TRIBUTARIES THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. PLEASE RELAY REPORTS OF
FLOODING AND HEAVY RAINFALL TOTALS TO THE NATIONAL WEATHER
SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081045-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
740 PM EDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM FREDERICK COUNTY MARYLAND
SOUTH THROUGH THE WESTERN SUBURBS OF WASHINGTON DC AND TOWARD THE
FREDERICKSBURG AREA THROUGH THIS EVENING. PLEASE REFER TO THE
LATEST HAZARD MESSAGE /FFALWX/ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR HEAVY RAIN WILL PERSIST INTO THURSDAY... WITH A
CONTINUED RISK OF FLASH FLOODING MAINLY EAST OF THE BLUE RIDGE.

MINOR RIVER FLOODING IS EXPECTED ALONG THE LOWER POTOMAC RIVER
AND ITS TRIBUTARIES THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. PLEASE RELAY REPORTS OF
FLOODING AND HEAVY RAINFALL TOTALS TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Sep 7, 6:12 PM EDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
612 PM EDT WED SEP 7 2011

MDZ006-010-011-014-072300-
NORTHERN BALTIMORE MD-HOWARD MD-ANNE ARUNDEL MD-SOUTHERN BALTIMORE MD-
612 PM EDT WED SEP 7 2011

...LOCALLY HEAVY SHOWERS TO AFFECT NORTHERN BALTIMORE...HOWARD...ANNE
ARUNDEL AND SOUTHERN BALTIMORE COUNTIES...

A LINE OF SHOWERS HAVE DEVELOPED ACROSS THE WESTERN AND SOUTHERN
SUBURBS OF BALTIMORE. THESE SHOWERS ARE MOVING NORTH AT 30 MPH.
HEAVY DOWNPOURS FROM THESE SHOWERS ARE OCCURRING OVER THE SAME AREA
THAT RECEIVED HEAVY RAINFALL EARLIER TODAY. THIS WILL LIKELY KEEP
WATER LEVELS ELEVATED AND FLOODING MAY REDEVELOP EARLY THIS EVENING.
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH CAN BE EXPECTED THROUGH 7 PM.

LOCATIONS IMPACTED INCLUDE ELLICOTT CITY...COLUMBIA...
REISTERSTOWN...BROOKLYN PARK AND BALTIMORE.

&&

LAT...LON 3963 7657 3961 7664 3957 7655 3953 7651
      3950 7644 3924 7646 3920 7649 3925 7655
      3926 7660 3917 7647 3904 7648 3918 7685
      3955 7686 3966 7682 3961 7666 3964 7658
      3972 7663 3972 7662
TIME...MOT...LOC 2206Z 180DEG 27KT 3954 7679 3919 7653
          3927 7675

JRK
Special weather statement, Sep 7, 6:55 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
655 PM EDT WED SEP 7 2011

MDZ017-072330-
ST. MARYS MD-
655 PM EDT WED SEP 7 2011

...STRONG THUNDERSTORM TO AFFECT ST. MARYS COUNTY...

AT 655 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF VALLEY LEE...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE SAINT MARYS RIVER...SAINT MARYS CITY...
LEONARDTOWN...LEXINGTON PARK...CALIFORNIA...TOWN CREEK...PATUXENT
RIVER NAS AND HOLLYWOOD.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND POND ON ROADWAYS.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THIS STORM. WITH THE
GROUND ALREADY SATURATED...WINDS OF THIS MAGNITUDE COULD BE ENOUGH
TO BRING DOWN TREES.

&&

LAT...LON 3827 7638 3823 7637 3810 7647 3813 7650
      3814 7654 3819 7655 3822 7661 3823 7669
      3839 7667 3836 7649 3833 7649 3830 7645
      3832 7641 3830 7636
TIME...MOT...LOC 2255Z 200DEG 26KT 3809 7659

JRK
Local storm report, Sep 7, 7:52 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
752 PM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 SE LEONARDTOWN        38.27N  76.60W
09/07/2011                   ST. MARYS          MD   TRAINED SPOTTER

            APPROX 6-8 TREES DOWN

&&

EVENT NUMBER LWX1101804

HAS
Local storm report, Sep 7, 7:53 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FUNNEL CLOUD     3 SE LEONARDTOWN        38.27N  76.60W
09/07/2011                   ST. MARYS          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1101805

HAS
Special weather statement, Sep 7, 8:34 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
834 PM EDT WED SEP 7 2011

MDZ014-018-080100-
ANNE ARUNDEL MD-CALVERT MD-
834 PM EDT WED SEP 7 2011

...STRONG THUNDERSTORM TO AFFECT ANNE ARUNDEL AND CALVERT COUNTIES...

AT 834 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
EAST OF PRINCE FREDERICK...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BREEZY POINT...CHESAPEAKE BEACH AND NORTH
BEACH.

THIS STORM IS PRODUCING VERY HEAVY DOWNPOURS AND FREQUENT CLOUD TO
GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. WITH THE
GROUND ALREADY SATURATED...WINDS OF THIS MAGNITUDE COULD BE ENOUGH
TO BRING DOWN TREES.

&&

LAT...LON 3856 7651 3852 7650 3851 7651 3852 7659
      3881 7661 3882 7649 3875 7652 3868 7651
      3866 7652 3862 7650
TIME...MOT...LOC 0034Z 187DEG 21KT 3857 7652

JRK
Local storm report, Sep 7, 8:53 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EDT WED SEP 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TORNADO          2 W CALLAWAY            38.24N  76.56W
09/07/2011                   ST. MARYS          MD   TRAINED SPOTTER

            SPOTTER WITNESSED TORNADO SNAPPING SEVERAL TREES WITH
            ROARING WIND. DAMAGE WAS IN THE WOODS JUST NORTH OF
            ROUTE 5 NEAR THE INTERSECTION WITH LIGHTFOOT WAY.

&&

EVENT NUMBER LWX1101806

STRONG

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:34 PM EDTSpecial Weather StatementLWXCalvert26 min
Sep 7, 9:09 PM EDTFlash Flood WarningLWXCharles, Montgomery, Prince George's3 hr
Sep 7, 9:22 PM EDTTornado WarningLWXCharles, Saint Mary's23 min
Sep 7, 9:46 PM EDTTornado WarningLWXCharles, Prince George's, Saint Mary's29 min
Sep 7, 10:25 PM EDTSpecial Weather StatementLWXPrince George's45 min
Sep 7, 10:26 PM EDTFlash Flood Warning EmergencyLWXAnne Arundel, Baltimore, Calvert, Charles, Prince George's, Saint Mary's6 hr
Sep 7, 11:26 PM EDTSpecial Weather StatementLWXAnne Arundel, City of Baltimore49 min
Sep 7, 11:28 PM EDTSpecial Weather StatementLWXCalvert47 min
Sep 7, 11:37 PM EDTFlash Flood WarningLWXCarroll, Frederick3 hr
Sep 7, 11:47 PM EDTTornado WarningLWXAnne Arundel, Calvert28 min
Sep 8, 12:13 AM EDTTornado WarningLWXAnne Arundel16 min
Sep 8, 12:45 AM EDTFlash Flood Warning EmergencyLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's4 hr
Sep 8, 1:17 AM EDTFlash Flood WarningLWXAnne Arundel, Calvert, Saint Mary's104 min
Sep 8, 3:55 AM EDTAreal Flood WarningLWXCharles, Montgomery, Prince George's14 hr
Sep 8, 4:02 AM EDTAreal Flood WarningLWXAnne Arundel, Baltimore, Carroll, Harford, Howard, Montgomery and 2 more20 hr
Sep 8, 4:35 AM EDTAreal Flood WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's40 hr
Sep 8, 5:54 AM EDTFlash Flood WarningLWXAnne Arundel, Baltimore, Charles, Harford, Howard, Prince George's and 1 more3 hr
Sep 8, 7:26 AM EDTFlash Flood WarningLWXBaltimore, Harford3 hr
Sep 8, 8:47 AM EDTRiver Flood WatchLWXFrederick5 hr
Sep 8, 9:41 AM EDTRiver Flood WarningLWXMontgomery32 hr
Sep 8, 10:28 AM EDTFlash Flood WarningLWXFrederick, Montgomery9 hr
Sep 8, 12:23 PM EDTFlash Flood Warning EmergencyLWXCharles11 hr
Sep 8, 1:00 PM EDTFlash Flood WarningLWXMontgomery6 hr
Sep 8, 1:55 PM EDTRiver Flood WarningLWXFrederick22 hr
Sep 8, 2:31 PM EDTFlash Flood Warning EmergencyLWXMontgomery5 hr
Sep 8, 3:23 PM EDTSpecial Weather StatementLWXFrederick97 min
Sep 8, 4:41 PM EDTFlash Flood WarningLWXCharles, Prince George's, Saint Mary's4 hr
Sep 8, 5:15 PM EDTTornado WarningLWXCharles, Saint Mary's30 min
Sep 8, 5:27 PM EDTFlash Flood WarningLWXMontgomery, Prince George's3 hr
Sep 8, 6:25 PM EDTFlash Flood WarningLWXCarroll, Frederick, Howard74 min
Sep 8, 7:01 PM EDTFlash Flood WarningLWXFrederick, Montgomery4 hr
Sep 8, 7:30 PM EDTSpecial Weather StatementLWXCharles45 min

Nearby

Flash Flood Warnings in Maryland, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.